Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2016, 4:02 PM EDT for Amherst County, Bedford County, Rockbridge County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2016, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 19, 2016, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Bedford County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:20 PM EDT | HAIL 1 | 1 Se Glasgow, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WUUS51 KRNK 192002
SVRRNK
VAC009-019-163-192045-
/O.NEW.KRNK.SV.W.0196.160719T2002Z-160719T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 402 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLASGOW...
MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GLASGOW...
BIG ISLAND...
SNOWDEN...
AND PLEASANT VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3766 7951 3770 7943 3761 7916 3749 7941
3762 7951
TIME...MOT...LOC 2002Z 308DEG 9KT 3765 7943
HAIL...1.00IN
WIND...60MPH
$$
JJM2 follow-up statements
803
WWUS51 KRNK 192024
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT TUE JUL 19 2016
VAC009-019-163-192045-
/O.CON.KRNK.SV.W.0196.000000T0000Z-160719T2045Z/
AMHERST VA-ROCKBRIDGE VA-BEDFORD VA-
424 PM EDT TUE JUL 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EST CENTRAL AMHERST...SOUTH CENTRAL ROCKBRIDGE AND NORTH CENTRAL
BEDFORD COUNTIES...
AT 423 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SNOWDEN...
MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GLASGOW...
BIG ISLAND...
SNOWDEN...
AND PLEASANT VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7947 3768 7940 3761 7916 3749 7941
3759 7948
TIME...MOT...LOC 2023Z 308DEG 9KT 3762 7938
HAIL...1.00IN
WIND...60MPH
$$
RAB258
WWUS51 KRNK 192048
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT TUE JUL 19 2016
VAC009-019-163-192056-
/O.EXP.KRNK.SV.W.0196.000000T0000Z-160719T2045Z/
AMHERST VA-ROCKBRIDGE VA-BEDFORD VA-
448 PM EDT TUE JUL 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AMHERST...SOUTH
CENTRAL ROCKBRIDGE AND NORTH CENTRAL BEDFORD COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND VERY HEAVY RAIN FLOODING RAINFALL REMAIN POSSIBLE WITH
THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTH CENTRAL AND CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
BE ADVISED THAT...WHILE THIS WARNING HAS ENDED...A FLASH FLOOD
WARNING IS IN EFFECT FOR PORTIONS OF THE WARNED AREA UNTIL 745 PM
EDT.
LAT...LON 3764 7947 3768 7940 3761 7916 3749 7941
3759 7948
TIME...MOT...LOC 2046Z 308DEG 9KT 3759 7933
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:41 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 19, 3:41 PM EDT, 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Blacksburg VA 341 PM EDT Tue Jul 19 2016 .SYNOPSIS... A weak cold front will drift southeast across the region this evening before passing into the Carolinas overnight. Weak high pressure follows the front with drier weather for much of the remainder of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 339 PM EDT Tuesday... Previous updated for higher pops/stronger storms to reflect issuance of severe thunderstorm watch 398 for counties east of the Blue Ridge through early this evening. Surface front currently drifting through the extreme northern portion of the area should finally spill south and through the region after sunset. Ahead of the boundary still seeing the potential for at least scattered deeper convection but so far limited via weak northwest downslope flow, and earlier mid deck that slowed the onset of instability over the west. Latest HRRR continues to suggest that the current convergence area heading off east/southeast of the Blue Ridge to push southeast in the next few hours with only widely scattered coverage through about midnight and mainly north-east. This looks basically on track given overall weak instability and lack of much cloud development across the west where drier air aloft continues to invade on better nw flow aloft. Think mostly scattered pops for the most part which may be too much over the northwest sections before only having isolated coverage southeast overnight ahead of the dewpoint boundary. Likely still moist enough in the valleys for fog late, otherwise clearing overnight with lows low/mid 60s west to upper 60s east. Weak high pressure builds to the north on Wednesday with good drying seen aloft in forecast soundings across the region. Added dry entrainment should also help dry out the low levels enough to avoid convection except perhaps the higher ridges down in the mountains of northwest NC. Thus left in a token shower pop there given decent instability and weak late day convergence between easterly flow in the lee of the ridges, and weak northwest/variable trajectories over the west. Otherwise should be mainly sunny under weak subsidence and slightly less humid with dewpoints falling a bit espcly north and west. Highs still around 90 Blue Ridge east and low/mid 80s rest of the mountains, as heating of dry air should offset any weak/brief cooling seen aloft behind the front. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 PM EDT Tuesday... The northern trof over the northeastern part of the country will dip a bit further south as the broad upper ridge over the central part of the country begins to flatten out. This will bring us seasonably warm temperatures for Thursday as high pressure moves into the middle Atlantic region, though there will still be a chance for some scattered orographically forced convection mainly along the Blue Ridge. Then as the high moves off to the east we will get back into southerly flow as a frontal boundary approaches from the northwest. This will allow the heat and humidity to build throughout the weekend with air temperatures reading the middle/upper 90s and heat index values approaching 110 for locations in the piedmont, a bit cooler in the elevations along and west of the Blue Ridge. Also worth noting is that temperatures at night will remain warm with lower/middle 70s east of the Ridge so there will be little opportunity for folks to recover from the heat of the day. Definitely important to take breaks from the heat and remain well hydrated in the days ahead. Our chances for thunderstorms will also be increasing in the warm and unstable environment, but dynamic forcing is weak so any severe threat seems limited to pulse activity and very heavy rain as precipitable water values start creeping above 1.5 inches as we head into the first part weekend. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM EDT Tuesday... By Sunday the upper pattern will have transitioned to a quasi zonal regime with the jet stream riding well to our north. This will keep us in the heat and humidity through the first part of next week. The zonal flow will result in little push to get fronts trough the region and as a result, a washed out frontal boundary combined with a lee/thermal trof will keep an elevated chance for thunderstorms across the region on Sunday, followed by another weak front moving in from the northwest and continuing our chances for thunderstorms as it washes out over the area Tuesday. Air temperatures and heat index values will remain at hazardous levels on Sunday especially across the piedmont, with only a slight tempering of the heat through the first part of next week. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 1230 PM EDT Tuesday... Weak cool front continues to sag toward the region from the north preceded by quite a bit of mid cloudiness along/east of the Blue Ridge in response to lift within weak difluence aloft. However expect this canopy to push southeast shortly while giving way to a developing scattered to broken VFR cumulus field between 4-6K feet this afternoon. In addition, heating combined with this low level moisture ahead of the boundary should result in development of at least scattered showers and storms during the afternoon. This should make for periods of MVFR/IFR espcly across eastern/southern sections with the KLYH-KDAN corridor, and points south/east the most likely area to have a tsra impact an airport directly into early this evening. Therefore inserting a tempo group for localized lower conditions in convection with some gusty winds also possible. More isolated nature coverage expected west of the Blue Ridge where will just include a vicinity mention of a shra/tsra this afternoon. Most organized convection if any should move south by sunset with drier air aloft spilling in from the north overnight. However moist ground conditions along with possible lingering higher dewpoints across the south/east likely to give rise to more fog/stratus east and patchy valley fog west late. This supports a period of MVFR/IFR in spots late with uncertainty at KBLF about seeing any low clouds/fog so including less there than models suggest. Drier air should win out on Wednesday with widespread VFR once low clouds and fog burn off during the morning. An isolated mountain shower or storm may still be possible with heating but not enough to include any mention Wednesday afternoon. Extended aviation discussion... Strong high pressure aloft will bridge east across the region Thursday into next weekend. Cant totally rule out an isolated storm each afternoon/evening through the period but appears overall VFR outside of the typical late night valley fog in spots. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...MBS LONG TERM...MBS AVIATION...JH/KK/RAB
Hazardous weather outlook, Jul 19, 3:38 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT TUE JUL 19 2016 NCZ001>006-018>020-VAZ009>020-022>024-032-033-043-201945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-HENRY- 338 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT INTO EARLY THIS EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>044-507-508-201945- TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 338 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED STRONG THUNDERSTORMS COULD OCCUR THIS AFTERNOON INTO EARLY THIS EVENING WITH LOCALLY STRONG WINDS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ034-035-044>047-058-059-201945- BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 338 PM EDT TUE JUL 19 2016 ...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDICES OF 100 TO 105 DEGREES OR HIGHER COULD OCCUR OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.
In the hours before
Special weather statement, Jul 19, 3:31 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT TUE JUL 19 2016
VAZ035-046-192015-
APPOMATTOX-AMHERST-
331 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND
DAMAGING WINDS WILL AFFECT NORTHWESTERN APPOMATTOX AND SOUTHEASTERN
AMHERST COUNTIES...
AT 331 PM EDT...A STRONG THUNDERSTORM WAS NEAR RIVERVILLE...MOVING
SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENT CREEK...
AND RIVERVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3747 7885 3747 7899 3756 7902 3761 7901
3761 7893 3754 7890 3755 7888 3754 7887
3754 7884 3752 7883
TIME...MOT...LOC 1931Z 354DEG 8KT 3757 7894
JJMSpecial weather statement, Jul 19, 3:36 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT TUE JUL 19 2016
VAZ011-013-192015-
PULASKI-GILES-
336 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN PULASKI AND SOUTHWESTERN GILES COUNTIES...
AT 335 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND
HEAVY DOWNPOURS WAS OVER WHITE GATE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUBLIN...
POPLAR HILL...
THESSALIA...
AND WHITE GATE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3730 8080 3714 8059 3706 8083 3714 8087
3715 8086 3717 8088 3718 8086 3719 8087
3719 8088 3725 8091
TIME...MOT...LOC 1935Z 328DEG 11KT 3723 8084
JJMSpecial weather statement, Jul 19, 3:47 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE JUL 19 2016
VAZ034-045-192015-
CAMPBELL-BEDFORD-
347 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY
OF LYNCHBURG...
AT 347 PM EDT...A STRONG THUNDERSTORM WAS OVER COLEMAN FALLS...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
FOREST...
BOCOCK...
TIMBERLAKE...
AND MADISON HEIGHTS.
THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3728 7927 3741 7935 3747 7921 3743 7915
3742 7915 3741 7914 3740 7912 3741 7911
3739 7907 3739 7905
TIME...MOT...LOC 1947Z 315DEG 19KT 3748 7931
JJMSpecial weather statement, Jul 19, 3:51 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT TUE JUL 19 2016
VAZ024-035-192015-
ROCKBRIDGE-AMHERST-
351 PM EDT TUE JUL 19 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL AMHERST AND SOUTH CENTRAL ROCKBRIDGE COUNTIES...
AT 351 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER GLASGOW...
MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GLASGOW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3763 7926 3757 7937 3758 7938 3759 7938
3761 7941 3760 7943 3761 7943 3762 7944
3762 7945 3769 7953 3774 7944
TIME...MOT...LOC 1951Z 314DEG 10KT 3767 7945
JJMSpecial weather statement, Jul 19, 3:55 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT TUE JUL 19 2016
VAZ013-014-192045-
MONTGOMERY-PULASKI-
355 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUBLIN...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RADFORD...
DUBLIN...
PILOT...
FAIRLAWN...
AND GRAYSONTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3722 8068 3705 8032 3703 8035 3701 8040
3702 8041 3701 8041 3700 8042 3702 8043
3701 8044 3702 8045 3700 8046 3700 8048
3698 8049 3701 8052 3700 8052 3697 8055
3695 8060 3712 8078 3718 8080
TIME...MOT...LOC 1954Z 309DEG 18KT 3717 8072
JJMSpecial weather statement, Jul 19, 3:58 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT TUE JUL 19 2016
VAZ019-024-192030-
ROCKBRIDGE-ALLEGHANY-
358 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL ROCKBRIDGE AND EAST CENTRAL ALLEGHANY COUNTIES IN WEST
CENTRAL VIRGINIA AND THE CITY OF LEXINGTON...
AT 358 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WAS
NEAR COLLIERSTOWN...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
AND COLLIERSTOWN.
THIS INCLUDES THE FOLLOWING LOCATION VMI.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3777 7938 3769 7953 3784 7971 3785 7970
3784 7969 3787 7966 3787 7965 3789 7964
TIME...MOT...LOC 1958Z 308DEG 18KT 3782 7960
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:33 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 57 min |
| Jul 19, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge | 34 min |
| Jul 19, 3:07 PM EDT | Special Weather Statement | RNK | Amherst | 23 min |
| Jul 19, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 35 min |
| Jul 19, 3:31 PM EDT | Special Weather Statement | RNK | Appomattox | 44 min |
| Jul 19, 3:36 PM EDT | Special Weather Statement | RNK | Pulaski | 39 min |
| Jul 19, 3:47 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 28 min |
| Jul 19, 3:51 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 24 min |
| Jul 19, 3:55 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 50 min |
| Jul 19, 3:58 PM EDT | Special Weather Statement | RNK | City of Lexington | 32 min |
| Jul 19, 4:40 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Rockbridge | 3 hr |
| Jul 19, 4:45 PM EDT | Special Weather Statement | RNK | Floyd | 60 min |
| Jul 19, 5:04 PM EDT | Special Weather Statement | RNK | Patrick | 56 min |
| Jul 19, 5:20 PM EDT | Special Weather Statement | RNK | Buckingham | 55 min |
| Jul 19, 6:03 PM EDT | Special Weather Statement | RNK | Campbell | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.